Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 188, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 14, 2000, 8:20 PM EDT for Franklin County, Pennsylvania. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 2000, 8:20 PM EDT (00:20 UTC)
- Expired
- Jul 14, 2000, 9:15 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Franklin County, PA
The radar
The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:30 PM EDT | Hail 0.75 | Welsh Run, PA | Dime size hail covered the ground. |
| Jul 14, 8:53 PM EDT | Thunderstorm Wind | Chambersburg, PA | Wires down in Chambersburg and Marion. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 150020 SVRCTP PAC055-150115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 820 PM EDT FRI JUL 14 2000 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY. * UNTIL 915 PM EDT. * AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF GREENCASTLE...OR 9 MILES WEST OF HAGERSTOWN...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENCASTLE AT 835 PM. WAYNESBORO AT 840 PM. ROUZERVILLE AND WAYNE HEIGHTS AT 845 PM. CHAMBERSBURG AND MONT ALTO AT 850 PM. FAYETTEVILLE AND GUILFORD AT 855 PM. ORRSTOWN AT 905 PM. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. HAIL UP TO 1.5 INCHES IN DIAMETER HAS ALREADY BEEN REPORTED IN EASTERN MARYLAND WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. $$ DANGELO LAT...LON 3972 7803 3958 7788 3974 7746 4010 7756
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:15 PM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 14, 3:15 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT FRI JUL 14 2000 POTENT COLD FRONT SUPPORTED BY A STRONG...DIGGING UPPER SHORTWAVE WAS MOVING ACROSS LOWER MICH AT MID AFTERNOON...AND WILL CARRY STRONG TO SVR CONVECTION EAST ACROSS MUCH OF PENN LATE THIS AFTERNOON AND THIS EVENING. AS MENTIONED WITH THE MORNING PACKAGE...12Z ETA GRID POINT PROFILES CONTINUE TO SUGGEST THE LIKELIHOOD FOR ROTATING UPDRAFTS ACROSS THE SCENT COUNTIES OF PENN ALONG WITH THE SUSQ VALLEY BETWEEN 20Z AND 01Z. AFTERWARD...CAPES FALL OFF ENOUGH TO SUSTAIN LESS INTENSE... BUT STILL STRONG MULTICELL STORMS IN SHORT LINES ACROSS THE ENTIRE REGION. AS MID/UPR WINDS SLACKEN OFF LATER TNGT AND SATURDAY...AND DEEP UPR TROUGH BECOMES CENTERED OVER THE STATE...SLOW MOVING (BUT MAINLY AFTERNOON) SHRA AND TSRA WILL CONTINUE RIGHT THROUGH THE WEEKEND. BASIN AVG QPF FROM THIS EVENING THROUGH MIDNIGHT SAT NIGHT WILL RANGE FROM 1.5 TO 2.5 INCHES ACROSS THE SUSQ VALLEY...TO BETWEEN 0.5 AND 1.0" ACROSS THE NW THIRD OF OUR CWFA. RIGHT NOW...3-6 HR FFG VALUES ARE WELL ABOVE THESE VALUES...SO WILL HOLD OFF ON A FLASH FLOOD WATCH. LATER SHIFTS WILL NEED TO KEEP A CLOSE EYE ON THE SERN AND SRN TIER ZONES FOR THE POTENTIAL OF TRAINING...SLOWLY NE MOVING CONVECTION SAT AND SAT NIGHT. WITH LIGHT WINDS...PLENTY OF LLVL MOISTURE...AND SOME BREAKS IN THE CLOUDS TNGT AND SAT NIGHT...FOG WILL BECOME A SIGNIF WEATHER FACTOR. WILL BE OPTIMISTIC...ATLEAST WITH RESPECT TO HIGH TEMPS OVER THE WEEKEND...AND SALVAGE AFTERNOON READINGS IN THE L/M 70S ACROSS THE CENTRAL AND SE COUNTIES. ATLEAST SOME SUNSHINE DURING THE MIDDAY HOURS SHOULD PREVENT HI TEMPS FROM REMAINING IN THE 60S IN THESE AREAS. .CTP...NONE. LAMBERT/SEILHAMER
In the hours before
Special weather statement, Jul 14, 4:05 PM EDT, 4 hours 15 minutes before
PAZ017-024-025-033-034-150200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 405 PM EDT FRI JUL 14 2000 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE LAUREL MOUNTAINS... A LONG LINE OF THUNDERSTORMS HAS FLARED UP ALONG A COLD FRONT ADVANCING THROUGH WESTERN PENNSYLVANIA. THERE IS A RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING OVER SOUTHWESTERN PENNSYLVANIA. THEREFORE...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PART OF CENTRAL PENNSYLVANIA AND WILL BE VALID THROUGH 10 PM. THE WATCH COVERS THE FOLLOWING 5 COUNTIES IN THE LAUREL MOUNTAIN REGION: BLAIR...BEDFORD...CAMBRIA...CLEARFIELD AND SOMERSET COUNTIES. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF YOU ARE IN OR CLOSE TO THE WATCH AREA...KEEP A CLOSE EYE ON THE WEATHER CONDITIONS IN YOUR AREA...AND TAKE COVER SHOULD THREATENING WEATHER APPROACH OR A WARNING BE ISSUED FOR YOUR LOCATION. LISTEN TO THIS STATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. DANGELO
Special weather statement, Jul 14, 4:55 PM EDT, 3 hours 25 minutes before
PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-150200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 455 PM EDT FRI JUL 14 2000 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR MOST OF CENTRAL PENNSYLVANIA... AN AREA OF THUNDERSTORMS HAS DEVELOPED IN THE CENTRAL PART OF THE STATE...AHEAD OF A COLD FRONT ADVANCING FROM THE NORTHWEST. THERE IS A RISK OF SEVERE WEATHER THIS EVENING OVER MOST OF PENNSYLVANIA. THEREFORE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF CENTRAL PENNSYLVANIA AND WILL BE VALID THROUGH 10 PM. THE WATCH COVERS THE FOLLOWING COUNTIES IN THE CENTRAL PENNSYLVANIA: ADAMS...BLAIR...BEDFORD...CAMBRIA...CLEARFIELD...CUMBERLAND... CENTRE...CLINTON...COLUMBIA...DAUPHIN...FRANKLIN...FULTON... HUNTINGDON...JUNIATA...LANCASTER...LEBANON...LYCOMING...MIFFLIN... MONTOUR...NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER... SULLIVAN...UNION...AND YORK. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF YOU ARE IN OR CLOSE TO THE WATCH AREA...KEEP A CLOSE EYE ON THE WEATHER CONDITIONS IN YOUR AREA...AND TAKE COVER SHOULD THREATENING WEATHER APPROACH OR A WARNING BE ISSUED FOR YOUR LOCATION. LISTEN TO THIS STATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. DANGELO
Special weather statement, Jul 14, 7:30 PM EDT, 50 minutes before
PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-150200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 730 PM EDT FRI JUL 14 2000 ...THE SEVERE THUNDERSTORM WATCH FOR NORTHERN CENTRE...NORTHERN CLINTON...NORTHERN LYCOMING AND SULLIVAN COUNTIES HAS BEEN CANCELED... COOLER AND DRIER AIR HAS MOVED INTO THE NORTHERN PART OF THE STATE...DIMINISHING THE THREAT FOR SEVERE WEATHER. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT INTO EARLY SATURDAY...BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR MUCH OF THE REMAINDER OF CENTRAL PENNSYLVANIA FROM ABOUT INTERSTATE 80 SOUTHWARD... STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS AND WEATHER STATEMENTS. LA CORTE
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:15 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Jul 15, 3:28 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.